Alert archive / Texas / Tornado Warnings in 2004

Tornado Warning 25, NWS Houston/Galveston, TX

May 11, 2004Montgomery County, Texas

NWS Houston/Galveston, TX issued this tornado warning at May 11, 2004, 4:32 PM CDT for Montgomery County, Texas. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 11, 2004, 4:32 PM CDT (21:32 UTC)
Expired
May 11, 2004, 5:15 PM CDT
In force
43 min
Issued by
NWS Houston/Galveston, TX
Area
Counties, with a storm outline in the text

County Montgomery County, TX

The radar

The Houston radar (KHGX), 101 km from the middle of the area, began a volume at 21:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lake Charles Mun, LA (KLCH), launched 12:00Z, 9.5 hours before the alert went out and 208 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lake Charles Mun, LA at 12:00Z on 2004-05-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1064 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lake Charles Mun, LA at 12:00Z on 2004-05-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 37 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1064 J/kg
Mixed-layer CIN
-30 J/kg
Mixed-layer LCL
715 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
37 m²/s²
0-3 km storm-relative helicity
34 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

171 
WFUS54 KHGX 112132
TORHOU
TXC339-112215-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
431 PM CDT TUE MAY 11 2004

THE NATIONAL WEATHER SERVICE IN LEAGUE CITY HAS ISSUED A

* TORNADO WARNING FOR...
  MONTGOMERY COUNTY IN SOUTHEAST TEXAS

* UNTIL 515 PM CDT

* AT 426 PM CDT...LOCAL LAW ENFORCEMENT REPORTED A TORNADO  
  NEAR CONROE...MOVING NORTHEAST AT 35 MPH. LAW ENFORCEMENT 
  HAS REPORTED A TOUCHDOWN IN THE CONROE AREA WITH DAMAGE.

* LOCATIONS IN THE PATH OF THE TORNADO INCLUDE WILLIS...PANORAMA
  VILLAGE AND CUT AND SHOOT.

PLEASE REPORT SEVERE WEATHER TO THE COUNTY SHERIFF...LOCAL POLICE...
OR DEPARTMENT OF PUBLIC SAFETY. THEY WILL RELAY YOUR REPORT TO THE
NATIONAL WEATHER SERVICE.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 400 PM CDT
TUESDAY AFTERNOON FOR SOUTHEAST TEXAS.

LAT...LON 3036 9559 3023 9545 3028 9519 3033 9516
          3031 9522 3036 9524 3041 9532 3051 9541

$$

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Houston/Galveston, TX wrote its last area forecast discussion before this tornado warning went out at May 11, 3:40 PM CDT, 52 minutes earlier.

Area forecast discussion, May 11, 3:40 PM CDT, 52 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
340 PM CDT TUE MAY 11 2004

.UPDATE...
SPC HAS DECIDED TO ISSUE A NEW SEVERE THUNDERSTORM WATCH FOR OUR
SERN ZONES (INCLUDING HOUSTON/GALVESTON AREA) UNTIL 00Z. NEW ZONE
PACKAGE WILL BE ISSUED AT 400 PM AND WILL REFLECT THIS.

.DISCUSSION...
LEADING EDGE OF MCS MOVING EAST AT 30 KNOTS THROUGH OUR SW ZONES.
THIS SYSTEM WILL AFFECT THE SOUTHERN HALF OF OUR CWA OVER THE NEXT
2-3 HOURS. HAVE RECEIVED TWO REPORTS OF TORNADOES TODAY IN THE
MORALES AREA AND NUMEROUS REPORTS OF WIND DAMAGE IN JACKSON COUNTY.
WILL MAINTAIN HIGH CHANCE POPS INTO THE EVENING HOURS...BUT EXPECT
ACTIVITY TO DIMINISH AFTER SUNSET.

WET WEATHER PATTERN IS EXPECTED TO CONTINUE FOR THE NEXT SEVERAL
DAYS...BUT WE MIGHT GET A BREAK ON WEDNESDAY. BOTH ETA/GFS SHOW
CONSIDERABLE DRYING IN THE COLUMN LATE TNGT/WEDNESDAY. MODELS HAVE
BEEN OVERDOING THE DRYING BETWEEN SYSTEMS...HOWEVER WATER VAPOR
IMAGERY SHOWS A LARGE AREA OF SUBSIDENCE TO OUR WEST. EXPECT SOME
DIURNAL TSRA ON WEDNESDAY...BUT WILL GO WITH JUST 30 POPS WITH MUCH
LESS COVERAGE THAN TODAY. PER GFS...PWS INCREASE TO 1.7-1.8 INCHES
AGAIN THURSDAY. AGAIN...NO CAPPING AND WEAK DIFLUENCE ALOFT SO WILL
STICK WITH 50 POPS.

BOTH ETA/GFS BRING TAIL END OF THE LONGWAVE TROF ACROSS TEXAS
FRI/SAT. WE WILL HAVE TO WATCH FOR ADDITIONAL DISTURBANCES
APPROACHING FROM THE WEST AND MCS ACTIVITY FORMING TO OUR NORTH THAT
COULD AFFECT SE TX. GFS/ETA SHOW MCS DEVELOPMENT NEAR THE RED RIVER
LATE THU WHICH COULD PROGRESS INTO SE TX LATE THU NIGHT OR FRIDAY.
COULD SEE ANOTHER MCS AFFECT THE AREA FRI NIGHT/SATURDAY. GFS
FORECASTS PWS OF 1.8-1.9 INCHES FRI-SAT...WITH STRONG DIFLUENCE
ALOFT AND NO CAPPING. BOTH MODELS BRING COLD FRONT INTO NORTH TX AND
STALL FRONT NORTH OF THE AREA. LOOKS LIKE A SETUP FOR HEAVY RAIN
FOR SE TX AS CONVECTIVE OUTFLOWS COULD MOVE INTO THE AREA AND FOCUS
TSRA. WILL GO 50 POPS BOTH DAYS BUT MAY HAVE TO BE RAISED LATER ON.
&&

.MARINE...
MCS MAY AFFECT THE BAYS THE NEXT FEW HOURS PRODUCING STRONG WIND
GUSTS. WILL ISSUE CAUTION FLAGS FOR THE OFFSHORE WATERS WITH WINDS
NEAR 20 KNOTS THIS AFTERNOON. EXPECT WINDS TO REMAIN IN THE 15-20
KNOT RANGE THE NEXT COUPLE OF DAYS.
&&

.HGX WATCHES/WARNINGS/ADVISORIES...
SEVERE THUNDERSTORM WATCH SERN ZONES UNTIL 0000Z.
SMALL CRAFT EXERCISE CAUTION WATERS FROM 00 TO 60 NM OUT. &&

.PRELIMINARY POINT TEMPS/POPS...
COLLEGE STATION (CLL)  69 85 70 84 70 / 40 30 20 50 30
HOUSTON (IAH)          70 85 72 84 71 / 50 30 20 50 30
GALVESTON(GLS)         73 81 73 81 73 / 50 30 20 50 30
&&

35/42
Hazardous weather outlook, May 11, 10:15 AM CDT, 6 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
1015 AM CDT TUE MAY 11 2004

TXZ163-164-176>179-195>200-210>214-226-227-235>238-121200-
AUSTIN-BRAZORIA-BRAZOS-BURLESON-CHAMBERS-COLORADO-FORT BEND-GALVESTON-
GRIMES-HARRIS-HOUSTON-JACKSON-LIBERTY-MADISON-MATAGORDA-MONTGOMERY-
POLK-SAN JACINTO-TRINITY-WALKER-WALLER-WASHINGTON-WHARTON-
1015 AM CDT TUE MAY 11 2004

...LOCALLY HEAVY RAINFALL POSSIBLE ACROSS SOUTHEAST TEXAS TODAY...
...THREAT FOR FUNNEL CLOUDS OR ISOLATED TORNADOES MAINLY SOUTH OF
INTERSTATE 10...

.DAY ONE...TODAY AND TONIGHT.
SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED TODAY
ACROSS SOUTHEAST TEXAS AS A WEATHER DISTURBANCE MOVES ACROSS THE
AREA. DUE TO THE SLOW MOVEMENT OF THE STORMS...HEAVY RAINFALL
WILL OCCUR IN SOME AREAS. RAINFALL AMOUNTS WILL AVERAGE 1/2 TO 1 INCH.
ISOLATED RAINFALL TOTALS OF 3 TO 4 INCHES ARE POSSIBLE.

SOME LOCATIONS IN SOUTHEAST TEXAS HAVE RECEIVED 3 TO 7 INCHES OF RAIN
IN THE LAST COUPLE OF DAYS. RESIDENTS OF COLORADO...JACKSON...
MATAGORDA AND WHARTON COUNTIES WILL HAVE TO ESPECIALLY MONITOR THE
STORMS TODAY. THESE ADDITIONAL RAINS COULD CAUSE SOME MINOR FLOODING
OF STREETS AND LOW-LYING AREAS. MOTORISTS SHOULD USE CAUTION WHILE
TRAVELING TODAY.

IN ADDITION...THERE IS A THREAT FOR FUNNEL CLOUDS OR ISOLATED
TORNADOES TODAY...MAINLY SOUTH OF INTERSTATE 10. THIS IS COMMON IN A
TROPICAL AIRMASS...AND SOMETIMES THE FUNNEL CLOUDS CAN TOUCH GROUND
WITH LITTLE OR NO ADVANCE WARNING.

THE THUNDERSTORM ACTIVITY SHOULD DIMINISH SHORTLY AFTER SUNSET
TONIGHT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
PERIODS OF SHOWERS AND THUNDERSTORMS WILL CONTINUE THROUGH THE PERIOD
AS UPPER LEVEL DISTURBANCES TRAVERSE THE REGION FROM THE WEST.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS POSSIBLE THIS AFTERNOON.

In the hours before

Special weather statement, May 11, 11:10 AM CDT, 5 hours 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
1110 AM CDT TUE MAY 11 2004

GMZ330-335-TXZ210>213-226-227-235>238-112100-
AUSTIN-BRAZORIA-COLORADO-FORT BEND-GALVESTON-GALVESTON BAY-HARRIS-
JACKSON-MATAGORDA-MATAGORDA BAY-WALLER-WHARTON-
1110 AM CDT TUE MAY 11 2004

...SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 4 PM...

THE STORM PREDICTION CENTER HAS ISSUED A SEVERE THUNDERSTORM WATCH FOR
PORTIONS OF SOUTHEAST TEXAS UNTIL 4 PM. THIS WATCH INCLUDES THE
HOUSTON/GALVESTON METRO AREA.

NUMEROUS SHOWERS AND THUNDERSTORMS WILL OCCUR TODAY AS A STRONG
UPPER LEVEL DISTURBANCE APPROACHES FROM THE WEST. A BAND OF STRONGER
THUNDERSTORMS SOUTH OF SAN ANTONIO MAY AFFECT PORTIONS OF THE WATCH
AREA BETWEEN 1 AND 4 PM. DAMAGING WINDS WILL BE POSSIBLE WITH THESE
STORMS. IN ADDITION...ANY STORMS THAT DEVELOP AHEAD OF THIS BAND WILL
HAVE THE POTENTIAL TO PRODUCE FUNNEL CLOUDS OR ISOLATED TORNADOES.

PERSONS SHOULD KEEP ABREAST OF WEATHER CONDITIONS TODAY AND BE
PREPARED TO TAKE SHELTER IF A WARNING IS ISSUED. STAY TUNED TO YOUR
LOCAL RADIO OR TELEVISION STATION...NOAA WEATHER RADIO...OR VISIT OUR
WEB SITE AT WWW.SRH.NOAA.GOV/HGX FOR MORE INFORMATION.
Special weather statement, May 11, 4:05 PM CDT, 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
405 PM CDT TUE MAY 11 2004

GMZ335-355-TXZ199-200-213-214-237-238-120000-
BRAZORIA-CHAMBERS-GALVESTON-GALVESTON BAY-HARRIS-LIBERTY-MONTGOMERY-
WATERS FROM HIGH ISLAND TO FREEPORT OUT 20 NM-
405 PM CDT TUE MAY 11 2004

...SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 7 PM...

THE STORM PREDICTION CENTER HAS ISSUED A SEVERE THUNDERSTORM WATCH
FOR THE SOUTHEAST PORTIONS OF SOUTHEAST TEXAS UNTIL 7 PM. THIS WATCH
INCLUDES THE HOUSTON/GALVESTON METRO AREA.

A BAND OF STRONG TO SEVERE THUNDERSTORMS FROM HOUSTON TO BAY CITY WILL
MOVE EAST ACROSS THE WATCH AREA OVER THE NEXT COUPLE OF HOURS.
DAMAGING WINDS WILL BE THE MAIN THREAT FROM THESE STORMS. IN
ADDITION...ISOLATED TORNADOES ARE ALSO POSSIBLE.

THE STORMS ARE EXPECTED TO MOVE OUT OF THE AREA BY 6 PM.

PERSONS SHOULD KEEP ABREAST OF WEATHER CONDITIONS TODAY AND BE
PREPARED TO TAKE SHELTER IF A WARNING IS ISSUED. STAY TUNED TO YOUR
LOCAL RADIO OR TELEVISION STATION...NOAA WEATHER RADIO...OR VISIT OUR
WEB SITE AT WWW.SRH.NOAA.GOV/HGX FOR MORE INFORMATION.

GMZ330-TXZ210>212-226-227-235-236-112200-
AUSTIN-COLORADO-FORT BEND-JACKSON-MATAGORDA-MATAGORDA BAY-WALLER-
WHARTON-
405 PM CDT TUE MAY 11 2004

...SEVERE THUNDERSTORM WATCH HAS EXPIRED...

THE SEVERE THUNDERSTORM WATCH THAT WAS IN EFFECT EARLIER TODAY HAS
EXPIRED. THE SEVERE WEATHER THREAT HAS MOVED OUT OF THE AREA.

STAY TUNED TO YOUR LOCAL RADIO OR TELEVISION STATION...NOAA WEATHER
RADIO...OR VISIT OUR WEB SITE AT WWW.SRH.NOAA.GOV/HGX FOR MORE
INFORMATION.

The office that day

Everything else NWS Houston/Galveston, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 11, 11:35 AM CDTFlash Flood WarningHGXWharton115 min
May 11, 12:00 PM CDTSpecial Marine WarningHGX2 hr
May 11, 12:22 PM CDTTornado WarningHGXJackson23 min
May 11, 1:33 PM CDTSevere Thunderstorm WarningHGXJackson42 min
May 11, 1:43 PM CDTSevere Thunderstorm WarningHGXColorado, Wharton47 min
May 11, 2:16 PM CDTSpecial Marine WarningHGX119 min
May 11, 2:29 PM CDTSevere Thunderstorm WarningHGXColorado, Wharton31 min
May 11, 2:42 PM CDTSevere Thunderstorm WarningHGXAustin, Fort Bend63 min
May 11, 3:12 PM CDTSevere Thunderstorm WarningHGXHarris, Waller63 min
May 11, 3:19 PM CDTTornado WarningHGXHarris, Waller56 min
May 11, 3:49 PM CDTSpecial Marine WarningHGX116 min
May 11, 4:28 PM CDTSevere Thunderstorm WarningHGXGalveston47 min

Nearby

Tornado Warnings in Texas, 2004Every tornado warning in 2004Tornadoes in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.